Alert archive / Minnesota / Special Weather Statements in 2024

Special Weather Statement, NWS Grand Forks, ND

August 3, 2024Beltrami County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 3, 2024, 3:03 PM CDT for Beltrami County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2024, 3:03 PM CDT (20:03 UTC)
Expired
Aug 3, 2024, 3:30 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Hail
0.88 in
Wind
40

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 203 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2024-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2024-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS83 KFGF 032003
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
303 PM CDT Sat Aug 3 2024
 
MNZ017-032030-
South Beltrami MN-
303 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BELTRAMI COUNTY
THROUGH 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nebish, or 23 miles north of Bemidji, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Blackduck, Tenstrike, Hines, Nebish, and Funkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4754 9442 4775 9500 4785 9491 4785 9442
TIME...MOT...LOC 2003Z 290DEG 38KT 4782 9476 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

Thomas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:30 PM CDT, 33 minutes earlier. Its key messages:

  • There is a level 2 out of 5 severe thunderstorm risk this afternoon and early evening across parts of west central Minnesota and extreme southeast North Dakota, with a level 1 risk surrounding it to the north.
  • Significantly cooler temperatures next week.
Area forecast discussion, Aug 3, 2:30 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
230 PM CDT Sat Aug 3 2024

.KEY MESSAGES...

- There is a level 2 out of 5 severe thunderstorm risk this
  afternoon and early evening across parts of west central
  Minnesota and extreme southeast North Dakota, with a level 1
  risk surrounding it to the north.

- Significantly cooler temperatures next week.

&&

.DISCUSSION...
Issued at 230 PM CDT Sat Aug 3 2024

...Synopsis...
Have had ongoing severe weather for most of the day so far,
although there is finally a little bit of a lull right now. The
500mb flow pattern is from the northwest, with a transition
occurring today as a cold front passes through. This will give a
severe weather threat into the late afternoon and possibly early
evening, until that shifts out of the FA. It will also bring
noticeably cooler and drier air in behind it. The next decent
shortwave is then on track to bring another chance for
precipitation Sunday night into Monday. The rest of the 7 day
period features temperatures pretty much holding in the 70s.

...Thunderstorm risk today...
As of 2 pm, the cold front continued to show up well on radar,
now pushing toward the I94 corridor in North Dakota. The center
of the surface low pressure was likely over southwest Cass
County in North Dakota, with a warm front extending out to the
east over the highway 10 or 200 corridor in Minnesota. 700mb
temperatures remained very warm (+10 to +12C) over the FA, with
the exception of where most of the severe storms have fired
today (along the eastern fringe of the FA). This has so far
helped to prevent much convection from firing along or west of
the Red River Valley. If anything were to become strong to
severe, the favored area remains southeast North Dakota into
adjacent areas of west central Minnesota. So far the storms have
been elevated, but if they can become more surface based they
could tap into very high SBCAPE values (with temperatures in the
upper 80s and dewpoints in the low 70s). There is plenty of
shear, with 0-6km effective shear values of 40 knots. Most CAMs
show storms firing over the favored area around 21-22z, but
moving out of the FA pretty quickly (by 00-01z). Several CAMs
also show the stronger convection developing just to the
east/southeast of the FA, so that is also possible. At any rate,
the window is pretty short, with the rest of the evening looking
much quieter.

...Cooler temperatures...
After the above mentioned Sunday night into Monday chance of
precipitation, there is a lot more uncertainty in regard to how
the pattern may evolve. Basically, the main 500mb low should be
near Hudson Bay, with a trough (or other weaker pieces of lows)
extending to the west-southwest along the Canadian border. Not
seeing any really strong chances for precipitation, but there
could be a few weaker waves. The big story will be the
transition to cooler than normal (normal highs are in the lower
80s) temperatures.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 1213 PM CDT Sat Aug 3 2024

Strong to severe thunderstorms this afternoon into the early
evening will be the main issue for the TAF sites. Most of this
activity has almost cleared KDVL, and it should clear
KGFK/KTVF/KBJI in the next few hours. The thunder threat may
continue longest at KFAR, but even that should clear by late
afternoon. North winds have already increased to around 20 to 30
mph at KDVL and they should remain at that level through the
afternoon. At least breezy conditions should also move into KGFK
and KFAR this afternoon. These winds should die down again by
mid evening. Some models show a fog potential overnight, but
more so across the far southern Red River Valley into adjacent
areas of west central Minnesota (well south of KFAR).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Godon
AVIATION...Godon
Hazardous weather outlook, Aug 3, 6:50 AM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
650 AM CDT Sat Aug 3 2024

MNZ002-003-016-017-022>024-027>032-040-NDZ039-049-052-053-041200-
Norman-Clay-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-
Richland-
650 AM CDT Sat Aug 3 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 severe thunderstorm risk Saturday
afternoon and early evening across parts of west central Minnesota
and extreme southeast North Dakota, with a level 1 risk
surrounding it just north to near Bemidji and Fargo.

The main hazards will be very large hail and damaging wind gusts.

General storm motion...Moving toward the southeast at 25 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001-004>009-013>015-NDZ006>008-014>016-024-026>030-038-054-
041200-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh-
650 AM CDT Sat Aug 3 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms expected across the region this morning
into early afternoon. The main hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Local storm report, Aug 3, 12:17 PM CDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1217 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     Hail             1 N Blackduck           47.74N 94.55W
08/03/2024  M1.00 Inch       Beltrami           MN   Trained Spotter

            Garden Damaged. Hail lasted 5 minutes.

&&

BR
Local storm report, Aug 3, 12:36 PM CDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1236 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     Hail             2 NNW Waskish           48.20N 94.53W
08/03/2024  E0.88 Inch       Beltrami           MN   Public

            Hail accumulated. Time estimated from radar.

&&

BR
Local storm report, Aug 3, 12:37 PM CDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1237 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     Hail             2 N Holt                48.33N 96.19W
08/03/2024  E0.50 Inch       Marshall           MN   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Local storm report, Aug 3, 1:52 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
152 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     Hail             4 NNW Waskish           48.21N 94.55W
08/03/2024  E0.88 Inch       Beltrami           MN   Park/Forest Srvc

            Report of hail damage to a camper vent north
            of Waskish.

&&

BR
Special weather statement, Aug 3, 2:36 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
236 PM CDT Sat Aug 3 2024

MNZ014-015-032000-
Red Lake MN-East Polk MN-
236 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT RED LAKE AND EAST CENTRAL POLK
COUNTIES THROUGH 300 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Lake Falls, or 14 miles south of Thief River Falls, moving east
at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Red Lake Falls, Oklee, Plummer, Brooks, Trail, Terrebonne, and
Roland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4767 9569 4787 9636 4796 9631 4796 9571
      4794 9571 4793 9560
TIME...MOT...LOC 1936Z 279DEG 44KT 4791 9622

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Aug 3, 3:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
303 PM CDT Sat Aug 3 2024

MNZ017-032030-
South Beltrami MN-
303 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BELTRAMI COUNTY
THROUGH 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nebish, or 23 miles north of Bemidji, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blackduck, Tenstrike, Hines, Nebish, and Funkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4754 9442 4775 9500 4785 9491 4785 9442
TIME...MOT...LOC 2003Z 290DEG 38KT 4782 9476

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Thomas

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:57 PM CDTHeat AdvisoryFGFRansom, Richland, Sargent4 hr
Aug 3, 7:23 AM CDTSpecial Weather StatementFGFRoseau37 min
Aug 3, 8:06 AM CDTSpecial Weather StatementFGFRoseau24 min
Aug 3, 8:23 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau52 min
Aug 3, 9:01 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods59 min
Aug 3, 9:55 AM CDTSpecial Weather StatementFGFLake of the Woods35 min
Aug 3, 10:10 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau51 min
Aug 3, 10:33 AM CDTSpecial Weather StatementFGFLake of the Woods27 min
Aug 3, 11:07 AM CDTSpecial Weather StatementFGFLake of the Woods23 min
Aug 3, 11:09 AM CDTSevere Thunderstorm WarningFGFLake of the Woods36 min
Aug 3, 11:37 AM CDTSpecial Weather StatementFGFLake of the Woods38 min
Aug 3, 11:54 AM CDTSpecial Weather StatementFGFBeltrami51 min
Aug 3, 11:55 AM CDTSpecial Weather StatementFGFBeltrami50 min
Aug 3, 12:05 PM CDTSevere Thunderstorm WarningFGFBeltrami25 min
Aug 3, 2:36 PM CDTSpecial Weather StatementFGFRed Lake24 min
Aug 3, 4:55 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard20 min
Aug 3, 5:36 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena39 min
Aug 3, 5:52 PM CDTSpecial Weather StatementFGFHubbard8 min
Aug 3, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFWadena34 min
Aug 3, 6:24 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena40 min

Nearby

Special Weather Statements in Minnesota, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.